Indiana, 2012

Hail and Damaging Winds in Indiana, March 2, 2012

March 2, 2012 · NWS IND · 40 events in 14 counties and zones

A powerful area of low pressure strengthened as it moved across Indiana into Michigan. Strong winds associated with the system combined with warm and moist air to generate severe thunderstorms across central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A powerful area of low pressure strengthened as it moved across Indiana into Michigan. Strong winds associated with the system combined with warm and moist air to generate severe thunderstorms across central Indiana. Much of the severe weather was large hail, but damaging winds also occurred. No tornadoes touched down in our County Warning Area. However, just to the south across southern Indiana, numerous tornadoes did strike, causing significant destruction to several towns.

After the storms moved out, strong winds caused by the strengthening of the area of low pressure moved across central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 2, 5:30 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 2, 5:30 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 AM EST FRI MAR 2 2012

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO LOWER MICHIGAN
TODAY...BRINGING SEVERE WEATHER TO THE OHIO VALLEY TODAY ALONG WITH
GUSTY WINDS OUTSIDE OF THUNDERSTORMS. MUCH COLDER AIR WILL THEN MOVE
IN FOR THE WEEKEND...WITH A WEAK SYSTEM BRINGING A CHANCE FOR RAIN
AND SNOW SUNDAY.

WARMER WEATHER WILL RETURN DURING NEXT WEEK...WITH CHANCES FOR RAIN
RETURNING BY THE END OF NEXT WEEK.

&&

.NEAR TERM /TODAY/...

...SEVERE WEATHER EXPECTED THIS AFTERNOON...

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE SYSTEM MOVING ACROSS
THE AREA. LOW PRESSURE WILL DEEPEN AS IT MOVES FROM MISSOURI TO
LOWER MICHIGAN DURING THE DAY. THIS WILL PUSH A WARM FRONT NORTH
ACROSS CENTRAL INDIANA THIS MORNING.

SHOWERS AND THUNDERSTORMS SHOULD BREAK OUT THIS MORNING AND SPREAD
SOUTH TO NORTH WITH THE WARM FRONT AS STRONG WARM ADVECTION OCCURS
WITH THE FRONT. CONVECTION THIS MORNING WILL REMAIN ELEVATED...BUT
WOULD NOT RULE OUT SOME HAIL WITH THESE STORMS WITH LOW WET BULB
ZERO HEIGHTS. WILL GRADUALLY INCREASE POPS THIS MORNING FROM SOUTH
TO NORTH...WITH MOST AREAS SEEING LIKELY POPS BY 18Z.

THIS AFTERNOON AS THE LOW MOVES INTO NORTHERN INDIANA...THE FORECAST
AREA SHOULD GET INTO THE WARM SECTOR. THERE ARE STILL SOME CONCERNS
ABOUT HOW WELL CLOUDS WILL BREAK UP AND EXACTLY HOW MUCH LOW LEVEL
MOISTURE BECOMES AVAILABLE. HOWEVER IT STILL LOOKS LIKE MEASURABLE
RAIN IS A GOOD BET SO DID NOT DEVIATE MUCH FROM THE MOS CATEGORICAL
POPS THIS AFTERNOON ALL AREAS.

PARAMETERS LOOK FAVORABLE FOR SEVERE WEATHER...ESPECIALLY ACROSS THE
SOUTHEAST FORECAST AREA. 0-1KM HELICITY VALUES REACH INTO THE
100-300 RANGE THIS AFTERNOON. NAM/GFS ENERGY-HELICITY INDEX VALUES
GET INTO THE 1 TO 3 RANGE...ALSO INDICATING TORNADO POTENTIAL.

ALSO A LOW LEVEL JET MOVES INTO THE AREA THIS AFTERNOON...ADDING TO
THE WIND DAMAGE POTENTIAL. SPC HAS PLACED MUCH OF THE AREA IN A
MODERATE RISK...AND THIS LOOKS REASONABLE. AGAIN THE BIGGEST THREAT
LOOKS TO BE IN THE SOUTHEAST PART OF THE AREA WHERE MOST FACTORS
LINE UP THE BEST.

MAIN TIMING FOR SEVERE WEATHER LOOKS TO BE FROM 100 PM TO 700
PM...BUT WOULD NOT RULE OUT ISOLATED SEVERE HAIL REPORTS PRIOR TO
THAT.

OTHER ISSUE TODAY IS THE WINDS OUTSIDE OF THUNDERSTORMS THIS
AFTERNOON. AS NOTED EARLIER A LOW LEVEL JET MOVES INTO THE AREA THIS
AFTERNOON...AND MIXING SHOULD OCCUR IN THE WARM SECTOR. IN
ADDITION...STRONG PRESSURE RISES OCCUR BEHIND THE COLD FRONT LATE
THIS AFTERNOON. BUFKIT MOMENTUM TRANSFER INDICATES GUSTS AROUND 40KT
POSSIBLE. THUS WILL ISSUE A WIND ADVISORY FOR LATE THIS
AFTERNOON...CONTINUING INTO EVENING.

FOR TEMPERATURES...STUCK CLOSER TO THE WARMER MAV AS THE AREA SHOULD
GET INTO THE WARM SECTOR.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

FOCUS IS ON WIND/RAIN EARLY THEN ON CHANCES FOR PRECIPITATION LATE
IN THE PERIOD. MODELS ARE IN GOOD AGREEMENT EARLY BUT DIFFER SOME
WITH SUNDAY/S SYSTEM. TOOK A BLEND THERE AS UNCERTAINTY IS HIGH
ENOUGH NOT TO FAVOR ONE SOLUTION OVER ANOTHER.

THE STRONG PRESSURE RISES /OVER 10MB IN 6 HOURS/ WILL OCCUR INTO THE
EVENING HOURS. BUFKIT STILL SHOWS GUSTS 35-40KT EARLY. THUS WILL
CONTINUE THE WIND ADVISORY UNTIL 03Z.

PRECIPITATION SHOULD END QUICKLY BEHIND THE FRONT...AND WRAP-AROUND
MOISTURE SHOULD STAY MAINLY NORTH OF THE AREA. THUS FEEL CHANCES FOR
RAIN AFTER 00Z ARE LOW. MOS POPS ARE BELOW 20 PERCENT. WILL CARRY
LOW POPS FOR A FEW HOURS THIS EVENING JUST IN CASE SOMETHING
LINGERS...BUT BELIEVE MOST AREAS WILL REMAIN DRY AFTER 00Z.

DRY AND PARTLY TO MOSTLY CLOUDY CONDITIONS WILL THEN PERSIST FOR
SATURDAY AND SATURDAY NIGHT. A WEAK CLIPPER-LIKE SYSTEM WILL DIVE
SOUTHEAST IN THE SUNDAY-SUNDAY NIGHT TIME FRAME. WITH UNCERTAINTIES
IN LOCATION AND TIMING DECIDED JUST TO GO WITH LOW POPS BOTH
PERIODS. WENT RAIN AND SNOW MOST AREAS SUNDAY AND THEN JUST SNOW
SUNDAY NIGHT GIVEN EXPECTED THERMAL PROFILES.

FOR TEMPERATURES...GENERALLY STUCK WITH A MODEL BLEND AS THIS WORKS
WELL GIVEN EXPECTED CONDITIONS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

MAIN CHALLENGE TO THE EXTENDED WILL BE WHETHER TO KEEP POPS IN
MONDAY AS AN UPPER TROUGH MOVES EAST OF CENTRAL INDIANA AND ALSO
POPS AND QPF STARTING WEDNESDAY NIGHT.

DECIDED TO PULL SLIGHT CHANCE POPS ON MONDAY PER THE CENTRAL
REGIONAL INITIALIZATION EXTENDED AS ALL THE EXTENDED 00Z MODEL RUNS
NOW HAVE THE TROUGH WELL EAST OF CENTRAL INDIANA ACROSS THE ATLANTIC
SEABOARD BY 00Z TUESDAY WITH RIDGING BUILDING IN ACROSS THE GREAT
LAKES AND OHIO VALLEY. IN ADDITION...THE FORECAST AREA WILL BE UNDER
THE INFLUENCE OF SURFACE HIGH PRESSURE AND MOISTURE IS NOT
IMPRESSIVE.

THE MIDDLE OF THE WEEK CONTINUES TO LOOK DRY WITH FAST SOUTHWEST
FLOW DEVELOPING. IN ADDITION...IT SHOULD BE WARMER EACH DAY WITH
THERMAL RIDGE EXTENDING NORTHEAST FROM TEXAS TO THE OHIO VALLEY AND
GREAT LAKES BY WEDNESDAY. 1000-850 MILLIBAR THICKNESSES AND
850 TEMPERATURES APPROACH 1350 METERS AND 6 DEGREES CELSIUS
RESPECTIVELY ON WEDNESDAY. THE CR INITIALIZATION REFLECTS THIS
NICELY WITH BELOW NORMAL TEMPERATURES ON MONDAY BECOMING MILD
ALREADY BY TUESDAY.

FINALLY...THE 00Z ECMWF IS NOW TRENDING TOWARDS THE GFS AND GFS
ENSEMBLES WITH A CUTOFF LOW ACROSS THE SOUTHWESTERN UNITED STATES BY
MIDWEEK...MOVING INTO WEST TEXAS ON THURSDAY. HOWEVER...THE ECMWF IS
A BIT FURTHER SOUTH AND CONTINUES TO ALLOW A SHARP UPPER TROUGH TO
MOVE ACROSS THE UPPER MIDWEST AND GREAT LAKES OVER THE WEEKEND AND
CONSEQUENTLY PUSHES A COLD FRONT THROUGH ON THURSDAY...WHILE THE GFS
ONLY HAS AN INVERTED TROUGH WELL WEST OF THE FORECAST AREA AT THAT
TIME. EITHER WAY...MODELS HAVE QPF ACROSS PARTS OR ALL OF CENTRAL
INDIANA WEDNESDAY NIGHT THROUGH FRIDAY. HOWEVER...THE QUICKER AND
STRONGER SURFACE REFLECTION OF THE EURO FAVORS MORE QPF. AT THIS
TIME...DID NOT CHANGE ANYTHING BEYOND MONDAY FROM THE INITIALIZATION
DUE TO BIG MODEL SYNOPTIC DIFFERENCES WHICH LEADS TO LOW CONFIDENCE
NOT ONLY WITH POPS AND QPF BUT ALSO WITH TEMPERATURES ON FRIDAY...
AS THE ECMWF IS BRINGING IN COLDER POST FRONTAL AIR...WHILE THE
GFS...AS STATED EARLIER...IS SLOWER AND NOT AS STRONG WITH THE
SURFACE PATTERN.

&&

.AVIATION /DISCUSSION FOR THE 02/1200Z TAF ISSUANCE/...

A STRONG LOW PRESSURE SYSTEM WILL TRACK ACROSS EAST CENTRAL ILLINOIS
AND NORTHERN INDIANA THIS AFTERNOON. STRONG DYNAMICS IN THE
ATMOSPHERE WILL RESULT IN NUMEROUS THUNDERSTORMS...SOME SEVERE...AND
HIGH GRADIENT WINDS BEHIND AN ASSOCIATED COLD FRONT THAT SHOULD
REACH HUF AND NEAR A TRIPLE POINT AT LAF AROUND 20Z AND IND AND BMG
AROUND 22Z THIS AFTERNOON. WILL ALSO LIKELY SEE VFR CEILINGS BECOME
MVFR AS THE STORMS MOVE IN WHICH SHOULD BE AFTER 14Z NEAR THE WARM
FRONT. LAF FURTHER AWAY FROM THE FRONT MAY NOT SEE ANY ACTIVITY
UNTIL AFTER 16Z. BASED ON RADAR TRENDS...WOULDN'T RULE OUT A STORM
FROM 12Z-14Z AT BMG. THE THUNDERSTORMS SHOULD END AT FRONTAL
PASSAGE AS DRIER AIR WORKS IT WAY IN EXEPT PERHAPS AT LAF...WHERE
SHOWERS COULD LINGER THROUGH AROUND 03Z IN THE WRAPAROUND PART OF
THE SYSTEM. WILL START OFF WITH SHOWERS AND VCTS FROM THE ONSET AND
THEN GO WITH TEMPO MVFR THUNDERSTORMS ABOUT 3 HOURS PRIOR TO
EXPECTED FRONTAL PASSAGE. MAY EVENTUALLY NEED TO ADD THUNDERSTORMS
IN THE PREVAILING GROUP AS VERY STRONG UPPER DYNAMICS AND SUFFUCIENT
INSTABILITY WILL BE IN PLACE.

THOUGHT ABOUT MENTIONING LOW LEVEL WIND SHEAR THIS MORNING TO THE
NORTH OF THE WARM FRONT WITH STRONG INVERSION...HOWEVER IT LOOKS TO
MARGINAL AT THIS TIME. BUFKIT SUGGESTS SURFACE WINDS SUSTAINED TO
MORE THAN 20 KNOTS WITH GUSTS TO 35 KNOTS FROM THE SOUTHWEST AND
THEN WEST FOR A FEW HOURS AFTER THE FRONTAL PASSAGE. WINDS WILL DROP
OFF A BIT AFTER 03Z...BUT STILL LOOK TO BE AROUND 15 KNOTS WITH
GUSTS TO 22 KNOTS THROUGH 18Z SATURDAY. COULD ALSO SEE GUSTY WINDS
WITH THE THUNDERSTORMS...SO ADDED TEMPO 40 KNOT GUSTS FROM THE
SOUTHWEST JUST PRIOR TO FRONTAL PASSAGE. FINALLY...SOUNDINGS ALSO
SUGGEST THERE COULD BE SOME BORDERLING VFR AND MVFR CLOUDS HANGING
AROUND THROUGH TONIGHT...BUT FOR NOW WILL GO OPTIMISTIC WITH A
SCATTERED VFR DECK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM EST THIS EVENING FOR
INZ021-028>031-035>049-051>057-060>065-067>072.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....MK
AVIATION...MK
Hazardous weather outlook, Mar 2, 3:47 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
347 AM EST FRI MAR 2 2012

INZ021-028>031-035-036-038-043-044-051-030900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
TIPTON-VERMILLION-PARKE-VIGO-
347 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

HAZARDS: LIGHTNING...DAMAGING WINDS...LARGE HAIL...ISOLATED
TORNADOES.

TIMING: LARGE HAIL THREAT WILL BE MAINLY FROM 1000 AM TO 700 PM.
DAMAGING WINDS AND TORNADO THREAT WILL BE MAINLY FROM 100 PM TO
700 PM.
STRONG WINDS OUTSIDE OF STORMS WILL PERSIST THROUGH 1000 PM.

DISCUSSION: AN INTENSE LOW PRESSURE SYSTEM WILL BRING FIRST A WARM
FRONT THEN A COLD FRONT THROUGH THE AREA TODAY. THUNDERSTORMS
WILL DEVELOP ALONG AND AHEAD OF THE SYSTEM. BEHIND THE COLD FRONT
WIND GUSTS TO 45 MPH WILL CONTINUE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THERE IS A CHANCE FOR LIGHT SNOW ON SUNDAY AND SUNDAY
NIGHT.

DISCUSSION: A WEAK SYSTEM MAY BRING SOME LIGHT SNOW ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...MAINLY THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ037-039>042-045>049-052>057-060>065-067>072-030900-
BOONE-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-
GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-JENNINGS-
347 AM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY.

HAZARDS: LIGHTNING...DAMAGING WINDS...LARGE HAIL...AND TORNADOES.

TIMING: LARGE HAIL THREAT WILL BE FROM ANY STORM THROUGH 700 PM.
DAMAGING WINDS AND TORNADO THREAT WILL BE MAINLY FROM 100 PM TO
700 PM.
STRONG WINDS OUTSIDE OF STORMS WILL PERSIST THROUGH 1000
PM.

DISCUSSION: AN INTENSE LOW PRESSURE SYSTEM WILL BRING FIRST A WARM
FRONT THEN A COLD FRONT THROUGH THE AREA TODAY. THUNDERSTORMS
WILL DEVELOP ALONG AND AHEAD OF THE SYSTEM. BEHIND THE COLD FRONT
WIND GUSTS TO 45 MPH WILL CONTINUE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THERE IS A CHANCE FOR LIGHT SNOW ON SUNDAY AND SUNDAY
NIGHT.

DISCUSSION: A WEAK SYSTEM MAY BRING SOME LIGHT SNOW ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...MAINLY THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

50

In the hours before

Special weather statement, Mar 2, 5:58 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
558 AM EST FRI MAR 2 2012

INZ053>055-061>063-021145-
BROWN-GREENE-JOHNSON-MONROE-MORGAN-OWEN-
558 AM EST FRI MAR 2 2012

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN BROWN...NORTHEASTERN
GREENE...SOUTHWESTERN JOHNSON...NORTHERN MONROE...SOUTHEASTERN MORGAN
AND SOUTHEASTERN OWEN COUNTIES UNTIL 645 AM EST...

AT 553 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF SPENCER...OR 11 MILES WEST OF
BLOOMINGTON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLOOMINGTON...
  ELLETTSVILLE...
  WHITEHALL...
  INDIANA UNIVERSITY...
  UNIONVILLE...
  LAKE LEMON...
  HELMSBURG...
  MAHALASVILLE...
  BEANBLOSSOM...
  MORGANTOWN...
  SPEARSVILLE...
  TRAFALGAR...
  PEOGA...
  PRINCES LAKES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3917 8683 3953 8620 3934 8606 3934 8608
      3930 8609 3907 8675
TIME...MOT...LOC 1058Z 239DEG 32KT 3917 8667

KOCH
Special weather statement, Mar 2, 6:43 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
643 AM EST FRI MAR 2 2012

INZ048-054>057-063-021230-
BROWN-HANCOCK-JOHNSON-MORGAN-RUSH-SHELBY-
643 AM EST FRI MAR 2 2012

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN BROWN...SOUTHERN
HANCOCK...JOHNSON...SOUTHEASTERN MORGAN...WESTERN RUSH AND SHELBY
COUNTIES UNTIL 730 AM EST...

AT 639 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF NASHVILLE...OR 11 MILES WEST
OF COLUMBUS.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHELBYVILLE...
  FRANKLIN...
  PEOGA...
  PRINCES LAKES...
  SPEARSVILLE...
  BEANBLOSSOM...
  TRAFALGAR...
  MORGANTOWN...
  MARIETTA...
  WHITELAND...
  BOGGSTOWN...
  FAIRLAND...
  MANILLA...
  MORRISTOWN...
  ARLINGTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3957 8547 3934 8604 3934 8608 3932 8609
      3925 8625 3941 8637 3978 8563
TIME...MOT...LOC 1143Z 180DEG 0KT 3927 8610

KOCH
Special weather statement, Mar 2, 7:04 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
704 AM EST FRI MAR 2 2012

INZ040-047>049-055-021245-
HANCOCK-HENRY-JOHNSON-MADISON-MARION-
704 AM EST FRI MAR 2 2012

...STRONG THUNDERSTORM ADVISORY FOR HANCOCK...WESTERN HENRY...
NORTHWESTERN JOHNSON...SOUTHERN MADISON AND SOUTHEASTERN MARION
COUNTIES UNTIL 745 AM EST...

AT 703 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREENWOOD...OR 11 MILES SOUTH OF
INDIANAPOLIS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GREENWOOD...
  SOUTHPORT...
  BEECH GROVE...
  GREENFIELD...
  HOMECROFT...
  WARREN PARK...
  NEW PALESTINE...
  CUMBERLAND...
  SPRING LAKE...
  FORTVILLE...
  INGALLS...
  WILKINSON...
  PENDLETON...
  MARKLEVILLE...
  SHIRLEY...
  KENNARD...
  CADIZ...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3970 8588 3970 8595 3966 8595 3954 8619
      3960 8625 3963 8625 3963 8628 3993 8588
      3993 8587 3994 8587 4010 8564 3991 8544
TIME...MOT...LOC 1204Z 231DEG 39KT 3963 8616

KOCH

The radar

The Indianapolis radar (KIND), 31 km away, was scanning. The volume nearest the first event began at 12:07 UTC.

Open the radar archive at this moment

Event by event

35 hail, 3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Johnson

When
March 2, 7:10 AM EST to 7:12 AM EST
Where
Johnson County, 0.87 mi NW of Franklin
Measured
0.75 in hail
Reported by
Public
Coordinates
39.490, -86.060

Hail, Vigo

When
March 2, 9:50 AM EST to 9:52 AM EST
Where
Vigo County, 1.49 mi W of Preston
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.498, -87.398

Hail, Vigo

When
March 2, 9:51 AM EST to 9:53 AM EST
Where
Vigo County, 0.2 mi SE of Terre Haute
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.468, -87.398

Hail, Vigo

When
March 2, 9:52 AM EST to 9:54 AM EST
Where
Vigo County, 0.45 mi SE of Terre Haute
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.465, -87.394

Hail, Clay

When
March 2, 10:07 AM EST to 10:09 AM EST
Where
Clay County, 0.44 mi SW of Brazil
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.525, -87.125

Hail, Parke

When
March 2, 10:07 AM EST to 10:09 AM EST
Where
Parke County, Rockville
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
39.770, -87.230

Hail, Clay

When
March 2, 10:07 AM EST to 10:09 AM EST
Where
Clay County, 0.44 mi SW of Brazil
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.525, -87.125

Hail, Putnam

When
March 2, 10:21 AM EST to 10:23 AM EST
Where
Putnam County, 1.74 mi ESE of Fox Ridge
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.610, -86.800

Hail, Putnam

When
March 2, 10:31 AM EST to 10:33 AM EST
Where
Putnam County, 2.11 mi NE of Brick Chapel
Measured
1.5 in hail
Reported by
Public
Coordinates
39.740, -86.840

Hail, Putnam

When
March 2, 10:34 AM EST to 10:36 AM EST
Where
Putnam County, Bainbridge
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.770, -86.820

Hail, Hendricks

When
March 2, 10:44 AM EST to 10:46 AM EST
Where
Hendricks County, 0.53 mi E of Plainfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.700, -86.390

Hail, Hendricks

When
March 2, 10:51 AM EST to 10:53 AM EST
Where
Hendricks County, 0.77 mi SSE of North Salem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.860, -86.645

Hail, Marion

When
March 2, 10:56 AM EST to 10:58 AM EST
Where
Marion County, 0.43 mi N of Valley Mills
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
39.706, -86.281

Hail, Marion

When
March 2, 10:57 AM EST to 10:59 AM EST
Where
Marion County, 0.87 mi SE of Drexel Gardens
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.720, -86.260

Hail, Marion

When
March 2, 10:58 AM EST to 11:00 AM EST
Where
Marion County, 0.44 mi N of Valley Mills
Measured
1.25 in hail
Reported by
Official NWS Observations
Coordinates
39.706, -86.281

Hail, Marion

When
March 2, 10:58 AM EST to 11:00 AM EST
Where
Marion County, 2.1 mi ENE of Sunshine Gardens
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.696, -86.186

Hail, Marion

When
March 2, 11:04 AM EST to 11:06 AM EST
Where
Marion County, 0.69 mi N of Beech Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.730, -86.080

Hail, Marion

When
March 2, 11:07 AM EST to 11:09 AM EST
Where
Marion County, 1.71 mi N of Beech Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.745, -86.083

Hail, Marion

When
March 2, 11:10 AM EST to 11:12 AM EST
Where
Marion County, 2.22 mi NNW of Edgewood
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.710, -86.134

The hail was observed and measured on the University of Indianapolis campus.

Hail, Tippecanoe

When
March 2, 12:11 PM EST to 12:13 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.410, -86.870

Hail, Tippecanoe

When
March 2, 12:13 PM EST to 12:15 PM EST
Where
Tippecanoe County, 0.87 mi SW of West Lafayette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.440, -86.910

Hail, Vigo

When
March 2, 1:45 PM EST to 1:47 PM EST
Where
Vigo County, 0.69 mi N of Belt Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.430, -87.380

Hail, Clay

When
March 2, 1:52 PM EST to 1:54 PM EST
Where
Clay County, 0.37 mi SW of Brazil
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.526, -87.125

Hail, Putnam

When
March 2, 2:00 PM EST to 2:02 PM EST
Where
Putnam County, 0.8 mi SE of Greencastle
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.642, -86.860

Funnel Cloud, Boone

When
March 2, 2:06 PM EST to 2:11 PM EST
Where
Boone County, Lebanon
Reported by
Trained Spotter
Coordinates
40.050, -86.470

Rotation and a small funnel cloud was observed in Lebanon.

Hail, Putnam

When
March 2, 2:07 PM EST to 2:09 PM EST
Where
Putnam County, 2.33 mi SSW of Groveland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.740, -86.740

Hail, Boone

When
March 2, 2:12 PM EST to 2:14 PM EST
Where
Boone County, 0.74 mi S of Lebanon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.039, -86.470

Funnel Cloud, Boone

When
March 2, 2:26 PM EST to 2:31 PM EST
Where
Boone County, Whitestown
Reported by
Amateur Radio
Coordinates
40.000, -86.350

A lowering of the thunderstorm cloud base was reported with rotation in this location.

Hail, Hendricks

When
March 2, 2:32 PM EST to 2:34 PM EST
Where
Hendricks County, 0.53 mi E of Plainfield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.700, -86.390

Hail, Hendricks

When
March 2, 2:35 PM EST to 2:37 PM EST
Where
Hendricks County, 0.53 mi E of Plainfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.700, -86.390

Hail, Morgan

When
March 2, 2:36 PM EST to 2:38 PM EST
Where
Morgan County, Mooresville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -86.370

Hail, Boone

When
March 2, 2:38 PM EST to 2:40 PM EST
Where
Boone County, Eagle Vlg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.950, -86.270

Hail, Hendricks

When
March 2, 2:39 PM EST to 2:41 PM EST
Where
Hendricks County, 1.27 mi ESE of Avon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.760, -86.380

Hail, Marion

When
March 2, 2:40 PM EST to 2:42 PM EST
Where
Marion County, 0.87 mi SE of Camby
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.660, -86.310

Thunderstorm Wind, Lawrence

When
March 2, 2:42 PM EST to 2:44 PM EST
Where
Lawrence County, 0.88 mi SW of Bedford
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.860, -86.490

An estimated thunderstorm wind gust of 70 mph was observed in Bedford.

Hail, Hamilton

When
March 2, 2:46 PM EST to 2:48 PM EST
Where
Hamilton County, 1.26 mi ESE of Carmel
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.970, -86.110

Hail, Hamilton

When
March 2, 2:50 PM EST to 2:52 PM EST
Where
Hamilton County, 0.87 mi NW of Noblesville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.060, -86.030

Thunderstorm Wind, Henry

When
March 2, 3:39 PM EST
Where
Henry County, 1.27 mi WNW of Straughn
Measured
55 kt (63 mph) measured gust
Property damage
$100
Reported by
Amateur Radio
Coordinates
39.830, -85.320

A thunderstorm wind gust of 63 mph was measured by a ham raido operator in this location. The gust broke the anemometer shortly thereafter.

Hail, Henry

When
March 2, 3:40 PM EST to 3:42 PM EST
Where
Henry County, 1.74 mi ESE of Straughn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.810, -85.270

Thunderstorm Wind, Jennings

When
March 2, 3:42 PM EST
Where
Jennings County, 1.71 mi ENE of Queensville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.059, -85.640

A tree was reported down at the intersection of State Route 3 and County Road 500 North due to damaging thunderstorm wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369369, 369372, 369373, 369374, 369375, 369376, 369483, 369377, 369378, 369379, 369381, 369382, 369384, 369393, 369386, 369486, 369387, 369388, 369391, 369395, 369394, 369396, 369398, 369403, 369496, 369404, 369405, 369509, 369408, 369409, 369412, 369416, 369422, 369425, 369432, 369438, 369445, 369468, 369469, 369475.